Skip to content
medicalabbreviationlist Look up

HIT Medical Abbreviation: When Heparin Lowers Platelets

Conditions and diagnosesHematologyDrug reactionReviewed 30 Oct 2026

The HIT medical abbreviation stands for heparin-induced thrombocytopenia, an antibody-driven response to heparin in which the platelet count drops and, surprisingly, the risk of new blood clots rises. It is one of the most important drug reactions that hospital teams watch for.

Patients often see HIT written in the allergy section of their record, because once it happens, heparin is usually avoided in the future. Outside a hospital chart the same letters can mean high-intensity interval training, so nearby words such as workout or platelets settle it. This page covers the reaction, the usual timing, the tests that confirm it and how it is recorded.

At a glance

  • Stands for

    Heparin-induced thrombocytopenia
  • Other meanings

    High-intensity interval training (fitness, rehab)
  • Usual timing

    About 5 to 10 days after heparin is started
  • Main danger

    New clots in veins or arteries, despite low platelets
  • Confirming tests

    PF4 heparin antibody test, functional assay
  • Where you see it

    Allergy lists, hematology consults, pharmacy alerts
  • Related forms

    HITT or HITTS, when clots are present

Unpacking the HIT medical abbreviation

Heparin is an injectable anticoagulant used to prevent and treat clots, after surgery, during dialysis and in many hospital stays. In a small share of people, the immune system makes antibodies against a complex formed by heparin and a platelet protein called platelet factor 4, or PF4. Those antibodies switch platelets on, which uses them up and lowers the count, while the activated platelets make clotting more likely.

Thrombocytopenia simply means a low platelet count: thromb/o for clot, cyt/o for cell, and penia for a lack. So the name reads as a lack of clotting cells caused by heparin. The term covers both unfractionated heparin and low molecular weight heparin such as enoxaparin, though the reaction is more common with the unfractionated form.

Timing and the clues teams look for

The classic pattern is a fall in platelets of more than half from the starting value, beginning about 5 to 10 days after heparin is first given. If a person had heparin in the recent past, often within about the last 100 days, the drop can begin within a day because antibodies may already be present.

Doctors often use a bedside scoring system called the 4Ts, which weighs four features: how far platelets fell (thrombocytopenia), the timing, whether there is thrombosis, and whether other causes are more likely. A low score makes HIT unlikely. A middle or high score leads to lab testing and, usually, an immediate switch away from heparin while results are pending.

Reading HIT in a real chart

Hematology consult: "POD 7 s/p knee replacement on heparin SQ. Plt 245K on admission, now 62K. New L calf DVT. 4Ts score 7. PF4 Ab positive, SRA pending. Imp: HIT with thrombosis. Stop all heparin, including flushes. Start argatroban." POD means postoperative day, s/p means status post, SRA is the serotonin release assay, and argatroban is a non-heparin blood thinner.

Notice that even small amounts, such as heparin in line flushes, are stopped. The new clot in the leg, written DVT, is the dangerous side of the reaction.

Tests and what they show

Lab tests used when HIT is suspected
TestWhat it checksHow it is used
Platelet count on a CBCNumber of plateletsTracked often in patients on heparin
PF4 heparin antibody testWhether antibodies are presentSensitive screening test; a positive result is not always true HIT
Serotonin release assay or similar functional testWhether the antibodies actually activate plateletsMore specific confirmation, often sent to a reference lab

Results are read together with the 4Ts score, since some people carry antibodies without having the reaction.

HIT versus other meanings and look-alikes

  • High-intensity interval training is a fitness term that may appear in cardiac rehab or physical therapy notes. It describes short bursts of hard exercise with rest periods.
  • ITP, immune thrombocytopenia, also lowers platelets but is not caused by heparin and does not raise clot risk in the same way.
  • DIC lowers platelets too, with abnormal clotting tests and a serious underlying illness.
  • HITT adds thrombosis to the name and is used when a clot has formed.

Why it stays on the allergy list

After a confirmed reaction, most hospitals list heparin as an allergy or intolerance with HIT noted next to it, so pharmacy systems warn anyone who tries to order it. That label matters at future surgeries, dialysis sessions and heart procedures. The antibodies usually fade over weeks to months, and specialists sometimes plan a carefully supervised exception for certain heart procedures, but that decision rests with them.

For more blood and clotting shorthand, see the diagnosis abbreviation collection and the page on VTE.

Whether heparin is safe for you in the future is a question for your hematologist, surgeon or pharmacist, who can review your records before any procedure.

Frequently asked questions

What does HIT stand for on a patient's record?

In a medical chart, HIT almost always means heparin-induced thrombocytopenia. It shows that the patient's platelets fell because of an immune reaction to heparin.

Why does HIT cause clots if platelets are low?

The antibodies in HIT activate platelets rather than simply removing them. Activated platelets trigger clotting, so clots in veins or arteries are a real risk even though the count is low.

How soon after heparin does HIT happen?

It usually begins about 5 to 10 days after heparin is started. It can start much sooner in someone who received heparin in the recent past.

Is HIT a true allergy?

It is an immune reaction rather than a classic allergy such as hives, but it is usually recorded in the allergy section. That placement makes sure systems warn staff before heparin is ordered again.

What does HIT mean in exercise notes?

In fitness or rehab notes, HIT can mean high-intensity interval training. The surrounding words, such as workout or minutes of intervals, make that meaning clear.